LETTERS TO EDITOR
Year : 2022 | Volume
| Issue : 4 | Page : 513-514
Anesthetic challenges in ruptured ovarian cyst with supratherapeutic international normalized ratio in patient a with artificial mitral valve
Rajnish Kumar1, Nishant Sahay1, Neeraj Kumar2, Mukta Agrawal3
1 Department of Anaesthesiology, AIIMS, Patna, Bihar, India
2 Department of Trauma and Emergency, AIIMS, Patna, Bihar, India
3 Department of Obstetrics and Gynaecology, AIIMS, Patna, Bihar, India
Fifth Floor OT Complex, Room No- 503, Department of Anaesthesiology, AIIMS, Patna, Bihar - 801 507
Source of Support: None, Conflict of Interest: None
|Date of Submission||02-Mar-2022|
|Date of Acceptance||03-Mar-2022|
|Date of Web Publication||03-Sep-2022|
|How to cite this article:|
Kumar R, Sahay N, Kumar N, Agrawal M. Anesthetic challenges in ruptured ovarian cyst with supratherapeutic international normalized ratio in patient a with artificial mitral valve. Saudi J Anaesth 2022;16:513-4
|How to cite this URL:|
Kumar R, Sahay N, Kumar N, Agrawal M. Anesthetic challenges in ruptured ovarian cyst with supratherapeutic international normalized ratio in patient a with artificial mitral valve. Saudi J Anaesth [serial online] 2022 [cited 2022 Sep 29];16:513-4. Available from: https://www.saudija.org/text.asp?2022/16/4/513/355516
The major gynecological complications are rare in patients receiving anticoagulants and the incidence of hemorrhagic ovarian cysts is 1%. We present a case report of a 25-year-old female admitted to the emergency department with complaints of abdomen pain and vomiting for 3 days. She had undergone mitral valve replacement 9 months back and was on warfarin 3 mg once daily. Her heart rate was 150 beats/min, blood pressure 90/50 mm of Hg, and SpO2 96%. Ultrasound findings showed a large amount of clot in the pelvis with free fluid in the peritoneal cavity due to rupture of left ovarian cyst. On echocardiography, mitral valve function was normal. Her hemoglobin was 5 g%, international normalized ratio (INR) 8.1, serum urea 117 mg/dL, and creatinine 1.5 mg/dL. She was planned for emergency surgery. Two 16G cannula were secured in forearm and received three units of fresh frozen plasma (FFP) and 500 mL of crystalloid along with vitamin K. General anesthesia was induced with injection of fentanyl, etomidate, and atracurium. Anesthesia was maintained with oxygen, air, sevoflurane, and atracurium. On laparoscopy, around 3.5 liters of blood mixed clots were evacuated and found bleeding from left ruptured ovarian cyst. Left-sided salphingo oophorectomy was performed. During surgery, she received three units of FFP and 2 units of packed red blood cells (PRBC) along with 1.5 liters of crystalloids. She maintained vitals during the surgery but the respiratory effort was not adequate, so she was shifted to the intensive care unit (ICU) and kept on ventilatory support for the next twelve hours and then trachea was extubated. She received more than two units of FFP and 2 units of PRBC. Post-operative day one, her hemoglobin was 8.9 g% and INR 1.8. She was put on subcutaneous enoxaparin 40 mg 12 hourly and after 24 hour, oral warfarin was started.
It is a known fact that patients on artificial heart require lifelong anticoagulant therapy. Patients on warfarin therapy INR level should be maintained between 2 to 3, and if INR level is more than 3, it is called supratherapeutic INR. The anticoagulant effects of vitamin K antagonist are reversed by 4-factor prothrombin complex concentrates, vitamin K followed by FFP as the second line of treatment. In emergency conditions, vitamin K and FFP are always immediately available. The authors have successfully managed a case of massive hemorrhage due to a ruptured ovarian cyst in an anticoagulated patient with an artificial mitral valve by using FFP in emergency surgery. In our case, we have not attempted for central venous catheter (CVP) placement because of the risk of oozing and hematoma formation due to very high INR value. The article by vande Weerdt EK et al. states that there is a low incidence of major bleeding after central venous catheter placement in severe coagulopathic patients. A recent study reported that coagulopathy was not associated with an increased risk of bleeding for ultrasound-guided CVP catheter placement. To conclude, the patients in supratherapeutic INR level with life-threatening bleeding should be controlled by immediately available medication and blood product, and also think of risk-benefit ratio for reversal of warfarin in an emergency condition.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Gupta A, Gupta S, Manaktala U, Gupta MM, Solanki V. Conservative management of corpus luteum haemorrhage in patients on anticoagulation: A report of three cases and review of literature. Arch Gynecol Obstet 2015;291:427-31.
Galhardo C Jr, Yamauchi LH, Dantas H, Guerra JC. Clinical protocols for oral anticoagulant reversal during high risk of bleeding for emergency surgical and nonsurgical settings: A narrative review. Braz J Anesthesiol 2021;71:429-42.
Singh U, Agarwal R, Dhar M, Biswas S. Emergency surgery for a ruptured ovarian cyst in an anticoagulated patient with artificial mitral valve and massive haemorrhage: Maintaining a delicate balance. Indian J Anaesth 2019;63:499-501.
] [Full text]
van de Weerdt EK, Biemond BJ, Baake B, Vermin B, Binnekade JM, van Lienden KP, et al
. Central venous catheter placement in coagulopathic patients: Risk factors and incidence of bleeding complications. Transfusion 2017;57:2512-25.
van Baarle FL, Tisheh A, Jhingoeriesingh SS, Vlaar AP, Biemond BJ. Contribution of coagulopathy on the risk of bleeding after central venous catheter placement in critically Ill thrombocytopenic patients. Crit Care Explor 2022;4:e0621.
| Article Access Statistics|
| Viewed||152 |
| Printed||2 |
| Emailed||0 |
| PDF Downloaded||30 |
| Comments ||[Add] |